Colorado, 2003High Wind in Colorado, February 10, 2003
February 10, 2003 · NWS PUB · 2 events in 2 counties and zones
A brief high wind event was recorded in the Sangre de Cristo mountains to the Walsenburg area. An empty truck was blown over near Walsenburg on Interstate 25.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief high wind event was recorded in the Sangre de Cristo mountains to the Walsenburg area. An empty truck was blown over near Walsenburg on Interstate 25.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 10, 3:13 AM MST, 9 hours 27 minutes earlier.
Area forecast discussion, Feb 10, 3:13 AM MST, 9 hours 27 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
313 AM MST MON FEB 10 2003
SHORT TERM DISCUSSION...(TODAY AND TONIGHT)
CURRENTLY ACROSS THE REGION...LEE TROUGH IS DEVELOPING WITH ITS
AFFECTS MAINLY BEING FELT FARTHER OUT ON THE PLAINS AS STATIONS SUCH
AS LAA AND LHX ALREADY HAVE A SUSTAINED WIND FROM THE WSW...AND
THEIR TEMPS ARE 5-10F WARMER THEN STATIONS ALONG THE I-25 CORRIDOR.
KPUX ATTM IS NOT SHOWING MUCH IN THE WAY OF ANY HIGH WIND
SIGNATURES OVER THE MTNS...AND RAWS SITES NOT INDICATING ANY
IMPRESSIVE WINDS IN PUB CWA. WAT VAP IMAGERY IS ALSO NOT INDICATING
ANY DRYING SIGNATURES ATTM IN THE AREA.
DISCUSSION...PLAN TO DROP HIGH WIND WATCH FOR THE NWS PUB CWA. NEW
CROSS SECTION COMING IN (06Z) AND THEY DO NOT LOOK AS IMPRESSIVE AS
THEY DID 24H AGO. IN ADDITION...A SHORT WAVE IS NOW PRGD TO CROSS THE
AREA THIS AFTERNOON...AND THIS AREA OF WEAK UPWARD VV IS NOT
FAVORABLE FOR STRONG WINDS. I DO BELIEVE WE WILL SEE WINDY
CONDITIONS ACROSS THE AREA TODAY...BUT I DO NOT BELIEVE HIGH WIND
CRITERIA WILL BE MEANT.
TODAY...GUSTY WINDS DEVELOPING. I PAINTED WSW WINDS OF 15 KNTS
GUSTING TO 30 KNTS ON PLAINS. ON E SLOPES...WSW WINDS OF 20-25KTS
WITH GUSTS TO AS HIGH AS 50 KNTS. WILL SEE SOME SNOW SHOWERS C
MTNS...OTHERWISE MOSTLY CLEAR. WITH DOWNSLOPE FLOW...I HAVE TEMPS
WARMING INTO THE 50S PLAINS TODAY. SNOW THAT IS ON THE GROUND SHOULD
QUICKLY VANISH ONCE WINDS GET GOING.
TONIGHT...CLEAR. TEMPS WILL NOT BE AS COLD AS PREVIOUS NIGHTS AS
DOWNSLOPE WILL STILL BE FELT JUST OFF SFC. TEMPS MAINLY IN THE
TEENS TO LOWER 20S. HODANISH
LONG TERM DISCUSSION...(TUESDAY THROUGH SUNDAY).
POPS THE MAIN CHALLENGE FOR WED NIGHT THROUGH SUNDAY WITH PACIFIC
SYSTEM.
EARLY TUESDAY MORNING...STILL A BIT OF A MOUNTAIN WAVE PROFILE...
THOUGH LAPSE RATES NOT TERRIBLY STEEP ABOVE THE MOUNTAIN TOP
INVERSION...AND WINDS IN THE CRITICAL LAYER AGAIN NOT ALL THAT
STRONG. STILL THINK THE PEAKS WILL HAVE SOME BRISK WINDS AND SOME
MINOR GUSTS TO AROUND 30 MPH COULD SWEEP DOWN INTO I-25 CORRIDOR.
BUT SHOULD STAY BELOW HIGH WIND CRITERIA. OTHERWISE...IT WILL
REMAIN DRY. HAVE BUMPED UP TEMPS IN GRIDS SOME AS TODAYS CHINOOK
SHOULD HELP MELT OFF THE SNOWFIELD SOME...AND AFTN MIXING SHOULD
AGAIN COMPENSATE OVER THE REMAINING SNOWCOVER.
UPPER RIDGE SHIFTS OVER AREA FOR WED AS PACIFIC LOW APPROACHES THE
WESTERN US. MAINLY SOME MID AND HIGH LVL MOISTURE WILL SPREAD
ACROSS THE FCST AREA FOR WED. 700 TEMPS WARM WITH -2C TO
+0C...HOWEVER INCREASING CLOUD COVER AND THE FACT THAT WINDS ON THE
PLAINS SHOULD REMAIN IN A LIGHT UPSLOPE PATTERN MAY HELP KEEP TEMPS
FROM WARMING TOO MUCH. STILL 50S FOR THE SE PLAINS LOOK REASONABLE
AND MAV GUIDANCE SEEMS OKAY. WITH MORE SUNSHINE...WE COULD
BE WARMER. WED NIGHT DEEP EMOUGN MOISTURE SPREADS INTO SW AND
CENTRAL MTNS FOR SOME SCATTERED SNOW SHOWERS. AVN SPREADS
MOISTURE/QPF IN FASTER THAN ETA BUT GIVEN CURRENT WV LOOPS...
THIS COULD BE THE BETTER MODEL TO FOLLOW. DOESNT APPEAR TO BE TOO
MUCH DYNAMICS WED NIGHT...BUT SOUTHWEST OROGRAPHIC FLOW WOULD FAVOR
THE SOUTHWEST MTNS. REMAINDER OF EXTENDED GETS KIND OF MUDDLED AS
UPPER LOW FILLS AND MOVES ONTO THE WEST COAST AS A BROAD TROF ON
THURSDAY SENDING WEAK SHORTWAVES THROUGH THE SOUTHWEST FLOW ALOFT.
GFS SEEMS TO BRING A STRONG CHUNK OF ENERGY ACROSS THE WRN/NRN
PORTIONS OF THE FCST AREA ON WED NIGHT/THURS. GRIDS HAVE SOME
SCATTERED POPS IN AND THIS SEEMS TO HANDLE IT WELL. MORE UNCERTAINTY
EXISTS FOR THE EASTERN PLAINS AS GFS HAS AREA UNDER WRLY DOWNSLOPE
FLOW. BUT MAY BE SOME WAA ALONG THE FAR EASTERN BORDER AREAS.
SHOULD BE SOME FAIRLY DEEP MOISTURE ALOFT THOUGH...AND PERHAPS SOME
INSTABILITY AS WELL...SO ISOLATED POPS STILL LOOK GOOD. TEMPS SHOULD
STAY RELATIVELY WARM THROUGH THE PERIOD AS SOUTHWEST FLOW KEEPS 700
TEMPS AROUND TO SLIGHTLY ABOVE 0C. AS ENERGY PASSES BY TO OUR NORTH
THURSDAY NIGHT/FRI WE FINALLY GET A COLD FRONT THROUGH THE SOUTHEAST
PLAINS. WINDS SWING AROUND TO AN EASTERLY DIRECTION FOR FRI AS SFC
HIGH DESCENDS CEN PLAINS. HAVE BUMPED UP POPS TO CHANCE CATEGORY FOR
THE SE MTNS...OTHERWISE GOING GRIDS LOOK GOOD.
SAT AND SUNDAY...BROAD TROUGH OVER THE US ROCKIES /GREAT BASIN
FINALLY SHIFTS EAST OF THE REGION BY SUNDAY. UNTIL TROF
AXIS PASSES ENOUGH MOISTURE/UPSLOPE (AND WAA ACROSS SE PLAINS) TO
KEEP SLIGHT CHANCE POPS ACROSS AREA. TEMPS LOOK A LITTLE TOO COOL
IN THE DAY 7 PERIOD. OTHERWISE...GRIDS LOOK GOOD. -KT
.PUB...NONE.
Hazardous weather outlook, Feb 10, 7:00 AM MST, 5 hours 40 minutes before
COZ058>089-093>099-101359-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST MON FEB 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
GUSTY WEST WINDS ARE EXPECTED ON THE EAST SLOPES OF THE SOUTHERN
MOUNTAINS AND ADJACENT PLAINS TODAY. ON THE EAST SLOPES OF THE
MOUNTAINS...WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 55 MPH ARE
POSSIBLE. ON THE PLAINS ADJACENT TO THE MOUNTAINS...WEST WINDS OF 15
TO 25 MPH WITH GUSTS TO 35 TO 45 MPH WILL BE POSSIBLE. LOCALLY
HIGHER GUSTS WILL BE POSSIBLE IN WIND PRONE AREAS...ESPECIALLY IN
THE WALSENBURG VICINITY.
MOTORISTS ON INTERSTATE 25 AND OTHER NORTH SOUTH ORIENTED HIGHWAYS
IN THE VICINITY OF THE MOUNTAINS SHOULD BE PREPARED FOR HAZARDOUS
DRIVING CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A PACIFIC STORM SYSTEM WILL BRING SNOW TO THE COLORADO MOUNTAINS
BEGINNING ON THURSDAY AND CONTINUING THROUGH SUNDAY. THE EASTERN
SAN JUAN MOUNTAINS WILL HAVE THE BEST CHANCE OF RECEIVING
ACCUMULATING SNOWFALL...ESPECIALLY THURSDAY AND FRIDAY. A COLD
FRONT WILL MOVE INTO SOUTHEAST COLORADO ON SATURDAY BRINGING A
CHANCE FOR ACCUMULATING SNOW TO THE SOUTHEAST MOUNTAINS...INCLUDING
THE SANGRE DE CRISTO MOUNTAINS...WET MOUNTAINS...AND PIKES PEAK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WINDS TO THE
NATIONAL WEATHER SERVICE TODAY.
MORE INFORMATION MAY BE OBTAINED AT...WWW.CRH.NOAA.GOV/PUB.
HODANISH/KT
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- February 10, 12:40 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- February 10, 4:25 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, February 10, 200321 events
- Winter Weather in Virginia, February 10, 200314 events
- Winter Weather in Pennsylvania, February 10, 200310 events
- Winter Weather in Maryland, February 10, 20035 events
- Heavy Snow in Michigan, February 10, 20034 events
- Winter Weather in Delaware, February 10, 20034 events
- Heavy Snow in Michigan, February 10, 20033 events
- Winter Weather in Maryland, February 10, 20032 events
- Heavy Snow in Massachusetts, February 10 to 11, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342434, 5342435.